Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 7, NWS Shreveport, LA

March 17, 2002Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 17, 2002, 4:14 PM CST for Union County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2002, 4:14 PM CST (22:14 UTC)
Expired
Mar 17, 2002, 5:00 PM CST
In force
46 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Union County, AR

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 4:30 PM CSTThunderstorm Wind 55 EEl Dorado, ARSeveral large trees and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 339 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-427 J/kg
Mixed-layer LCL
371 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
339 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 172214
SVRSHV
ARC139-172300-
/NEW.KSHV.SV.W.0028.172213-172300/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
413 PM CST SUN MAR 17 2002

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS

* UNTIL 500 PM CST

* AT 413 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES WEST OF EL DORADO...
  OR ABOUT 10 MILES SOUTH OF STEPHENS...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  RURAL NORTHERN UNION COUNTY AT 430 PM CST

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL 1 TO 2 INCHES IN DIAMETER 
AND STRONG DAMAGING WINDS IN EXCESS OF 60 MPH. DO NOT REMAIN OUTSIDE.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
UNTIL 500 PM CST.

LAT...LON 3339 9298 3312 9298 3312 9247 3338 9258

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:05 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 17, 3:05 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CST SUN MAR 17 2002

NOTHING DRASTICALLY NEW TO DISCUSS. WARM FRONT STILL PLAYING GAMES
AS IT HAS RECENTLY STALLED AGAIN. STONEWALL AT 70 AND SHV AT 60
/ONLY ABOUT 12 MILES APART N TO S/. LINE OF ELEVATED CONVECTION IS
SLOWLY SHIFTING EASTWARD...BUT EXPECT IT TO SHIFT WESTWARD AGAIN
DURING THE NIGHT. STILL ANTICIPATING WARMER AIR TO WORK NORTHWARD
ACROSS MUCH OF CWA...TOMORROW. YES...WE/RE TRYING AGAIN.

MONDAY NIGHT THE RAIN AREA MIGHT NEARLY LEAVE THE CWA ENTIRELY...
SHIFTING TO OUR NW AS SHORTWAVE DIGS INTO SOUTHERN ROCKIES. WILL GO
WITH SLIGHT CHANCES SE PORTION...LIKELY ONLY OVER THE FAR NW. THEN
THE SHORTWAVE WILL KICK THROUGH TUESDAY AT SOME TIME. NEW ETA IS
SLOWER AND WILL KEEP SYSTEM IN THE CWA INTO TUESDAY NIGHT. I/LL TEND
TO FOLLOW THIS DELAYED EXIT APPROACH. BUT WILL STILL KEEP POPS OUT
OF EXTENDED FOR WEDNESDAY. WILL INTRODUCE SLIGHT CHANCES OVER THE
WEEKEND AS NEW FRONT MOVES IN FROM NORTH. 17

SHV 59/76/62/78/51 6536
MLU 65/83/64/82/56 4224
TXK 54/73/60/75/48 7747
TYR 55/77/63/76/50 7647
LFK 65/83/65/82/54 4225

.SHV...NONE.

In the hours before

Special weather statement, Mar 17, 10:30 AM CST, 5 hours 44 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CST SUN MAR 17 2002

A WARM FRONT WILL SLOWLY MOVE NORTHWARD ACROSS LOUISIANA AND THE
TOLEDO BEND COUNTRY OF EAST TEXAS TODAY AND TONIGHT. THE WARM AND
HUMID AIR MASS SOUTH OF THE FRONT IS CAPPED IN THE MID LEVELS...BUT
IF THIS CAP ERODES ENOUGH...SCATTERED THUNDERSTORMS COULD DEVELOP.
NORTH OF THE WARM FRONT...WARM AND HUMID AIR CONTINUES TO GLIDE UP
AND OVER THE DOME OF COOL SURFACE AIR...PRODUCING MID LEVEL
INSTABILITY.  SCATTERED THUNDERSTORMS MAY DEVELOP IN THIS AREA
ALSO...WHICH MAINLY COVERS SOUTHERN ARKANSAS AND NORTHEAST TEXAS.
SEVERE THUNDERSTORMS...IF ANY AT ALL...SHOULD BE ISOLATED.

ACTIVATION OF SKYWARN NETWORKS...SEVERE THUNDERSTORM SPOTTERS...AND
EMERGENCY MANAGEMENT...IS NOT YET ANTICIPATED FOR THIS AFTERNOON AND
TONIGHT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:01 PM CSTSevere Thunderstorm WarningSHVColumbia29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.